Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 5, 2005, 2:23 PM EDT for Gratiot County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 2:23 PM EDT (18:23 UTC)
- Expired
- Jun 5, 2005, 3:24 PM EDT
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 051823
SVRGRR
MIC057-051930-
/O.NEW.KGRR.SV.W.0019.050605T1823Z-050605T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
223 PM EDT SUN JUN 5 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRATIOT COUNTY IN CENTRAL MICHIGAN
* UNTIL 330 PM EDT
* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF ITHACA...AND MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ITHACA AND NORTH STAR AROUND 235 PM EDT
ALMA AROUND 240 PM EDT
BEEBE AND ST. LOUIS AROUND 245 PM EDT
SICKLES AND EDGEWOOD AROUND 250 PM EDT
RATHBONE AROUND 255 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4315 8465 4313 8469 4313 8474 4321 8483
4327 8483 4346 8457 4346 8438 4344 8437
4330 8437
$$
MJS MWH2 follow-up statements
000
WWUS53 KGRR 051848
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT SUN JUN 5 2005
MIC057-051930-
/O.CON.KGRR.SV.W.0019.000000T0000Z-050605T1930Z/
GRATIOT MI-
248 PM EDT SUN JUN 5 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRATIOT COUNTY
UNTIL 330 PM EDT...
AT 245 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BEEBE...OR
ABOUT NEAR ITHACA...AND MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SICKLES AND EDGEWOOD BY 255 PM EDT
RATHBONE BY 300 PM EDT
BRECKENRIDGE AND GALLOWAY BY 310 PM EDT
WHEELER AND LANGPORT BY 315 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHWESTERN MICHIGAN.
LAT...LON 4326 8442 4324 8452 4327 8461 4331 8457
4339 8461 4346 8457 4346 8438 4344 8437
4330 8437
$$
LAURENS000
WWUS53 KGRR 051924
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT SUN JUN 5 2005
MIC057-051935-
/O.CAN.KGRR.SV.W.0019.000000T0000Z-050605T1930Z/
GRATIOT MI-
325 PM EDT SUN JUN 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR GRATIOT COUNTY HAS BEEN
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHWESTERN MICHIGAN.
LAT...LON 4326 8442 4324 8452 4327 8461 4331 8457
4339 8461 4346 8457 4346 8438 4344 8437
4330 8437
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:40 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 5, 1:40 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 140 PM EDT SUN JUN 5 2005 .SHORT TERM... NO MAJOR CHANGES TO THE ZONES. SEVERE WEATHER A GOOD POSSIBILITY THIS EVENING. LOTS OF CAPE...MORE THAN 2000 J/KG AND NO CAP. A DECENT WAVE IS APPROACHING FROM ILLINOIS. THIS FEATURE IS BECOMING PERPENDICULAR TO THIS WIND FIELDS APPEARS TO BE THE MAIN FEATURE HEADING IN OUR DIRECTION. THIS WILL LOCALLY ENHANCE THE SEVERE WEATHER THREAT HERE IN SOUTHWEST LOWER MICHIGAN FOR THE MID TO LATE AFTERNOON HOURS. A DRIER AND MORE STABLE AIRMASS ARRIVES FOR MONDAY AS THE FRONT SHIFT SOUTH OF THE REGION. THIS FRONT THEN RETURNS NORTH AS A WARM FRONT FOR TUESDAY NIGHT WITH SOME MORE SHOWERS AND STORMS EXPECTED. .LONG TERM... OUR PREVIOUS EXTENDED RANGE FORECAST APPEARS TO BE IN EXCELLENT SHAPE SO VERY LITTLE MODIFICATION WAS NECESSARY. AGREE WITH MID SHIFT FORECASTER THAT MEDIUM RANGE GUIDANCE IS DEFINITELY TRENDING WARMER FOR THE UPCOMING WEEK. CORRESPONDINGLY WITH INCREASED INSTABILITY AND SFC HEATING AND WITH A BOUNDARY MEANDERING ACROSS THE AREA WE AGREE WITH THE MENTION OF A CHC OF SHOWERS AND TSTORMS DAILY AT THIS POINT. && .GRR WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 800 PM EDT ENTIRE SOUTHWEST LOWER MICHIGAN. && MJS
Hazardous weather outlook, Jun 5, 1:00 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT SUN JUN 5 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 100 PM EDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE A POSSIBILITY THIS AFTERNOON ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS CONTINUED THE ENTIRE AREA IN A MODERATE RISK FOR SEVERE STORMS. A COLD FRONT IS SITUATED FROM SOUTHERN MINNESOTA...SOUTHWARD TO IOWA EARLY THIS AFTERNOON. THIS FRONT WILL PROGRESS EAST INTO WISCONSIN BY EVENING. WARM...MOIST AIR WILL CONTINUE TO MOVE NORTHWARD ACROSS THE GREAT LAKES REGION AHEAD OF THE FRONT THIS AFTERNOON. AS THE COLD FRONT SWEEPS INTO AN UNSTABLE AIRMASS THIS AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OUT AHEAD OF IT ACROSS SOUTHWEST MICHIGAN...INTO ILLINOIS AND INDIANA. A DISTURBANCE COMING OUT OF ILLINOIS COULD ENHANCE THE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. THE GREATEST LIKELIHOOD OF STORMS WILL BE FROM MID AFTERNOON AND THROUGH THE EVENING. ALTHOUGH...STORMS WILL BE POSSIBLE ANY TIME THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FROM STORMS THIS LOOKS TO BE STRONG DAMAGING STRAIGHT LINE WINDS...WITH GUSTS IN EXCESS OF 60 MPH. IN ADDITION...LARGE HAIL WILL BE A POSSIBILITY. THE STRONGEST STORMS COULD PRODUCE HAIL TO AROUND AN INCH AND A HALF IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP. FINALLY...ROTATION MAY OCCUR IS STORMS...SO TORNADOES CANNOT BE RULED OUT EITHER. THE SEVERITY OF STORMS THIS AFTERNOON AND TONIGHT WILL HINGE UPON THE AMOUNT OF CLOUD COVER LEFT OVER FROM OVERNIGHT STORMS...AS WELL AS WHERE OUTFLOW BOUNDARIES FOCUS STORM DEVELOPMENT. LATER OUTLOOKS WILL BETTER DETAIL THE EXPECTED EVOLUTION AND SEVERITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM...MOIST AIRMASS WILL REMAIN IN PLACE FOR MOST IF NOT ALL OF THE UPCOMING WORK WEEK. A FRONTAL BOUNDARY IS EXPECTED TO MEANDER THROUGH THE AREA...SO SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IF YOU ARE A SPOTTER AND STORMS MOVE THROUGH YOUR LOCATION...PLEASE SEND IN REPORTS THROUGH THE 800 PHONE NUMBER...OR THE ESPOTTER WEBPAGE. DUKE MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:52 AM EDT | Special Marine Warning | GRR | 38 min | |
| Jun 5, 2:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent | 55 min |
| Jun 5, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 48 min |
| Jun 5, 2:43 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 47 min |
| Jun 5, 3:03 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 29 min |
| Jun 5, 3:23 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 54 min |
| Jun 5, 3:34 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 71 min |
| Jun 5, 3:38 PM EDT | Special Marine Warning | GRR | 67 min | |
| Jun 5, 3:41 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 64 min |
| Jun 5, 3:47 PM EDT | Tornado Warning | GRR | Gratiot | 28 min |
| Jun 5, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 67 min |
| Jun 5, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 78 min |
| Jun 5, 4:44 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 5, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 27 min |
| Jun 5, 5:01 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 45 min |
| Jun 5, 5:12 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kalamazoo | 63 min |
| Jun 5, 5:16 PM EDT | Tornado Warning | GRR | Montcalm | 13 min |
| Jun 5, 5:23 PM EDT | Tornado Warning | GRR | Gratiot | 67 min |
| Jun 5, 5:43 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 57 min |
| Jun 5, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 40 min |
| Jun 5, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 64 min |
| Jun 5, 6:09 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kalamazoo | 38 min |
| Jun 5, 6:14 PM EDT | Tornado Warning | GRR | Clinton | 48 min |
| Jun 5, 6:27 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 61 min |
| Jun 5, 6:32 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 41 min |
| Jun 5, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 56 min |
| Jun 5, 6:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.